Logo American Journal of Case Reports

Call: 1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Contact Us

Logo American Journal of Case Reports Logo American Journal of Case Reports Logo American Journal of Case Reports

16 November 2022 : Case report  Sweden

[In Press] Coma, Severe Hypotension, and Pinpoint Pupils After Olanzapine Intoxication in the Intensive Care Unit with Symptom Reversal After Administration of Flumazenil

Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Adverse events of drug therapy

Paul Pålsson ORCID logo1ABDEF, Jolanta Guldberg1BDE, Jenny M. Gustafsson1BDE, Harald Aiff ORCID logo2DEF

DOI: 10.12659/AJCR.938387

Am J Case Rep In Press; DOI: 10.12659/AJCR.938387  

Available online: 2022-11-16, In Press, Corrected Proof

Publication in the "In-Press" formula aims at speeding up the public availability of the pending manuscript while waiting for the final publication. The assigned DOI number is active and citable. The availability of the article in the Medline, PubMed and PMC databases as well as Web of Science will be obtained after the final publication according to the journal schedule

Abstract

BACKGROUND
Olanzapine is an antipsychotic drug and is used in critical care to treat delirium. There is no known antidote to olanzapine intoxication. Overdosing olanzapine can cause, tremor, bradykinesia, hypotension somnolence, coma, and miosis.
CASE REPORT
We present the case of a previously healthy 69-year-old man who after routine mitral valve surgery developed pneumonia and severe sepsis requiring several weeks on a ventilator in the Intensive Care Unit. He developed delirium and paranoia and was prescribed olanzapine. After 4 doses, he became hypotensive and nonresponsive and developed pinpoint pupils. The symptoms were reversed minutes after administration of flumazenil. The clinical picture in this case corresponds well with an olanzapine intoxication. No other drugs, such as benzodiazepines or opioids, had been administered that could explain the reaction. Olanzapine intoxication is known to present with hypotension, coma, and miosis. The doses given were normal starting doses for olanzapine in the outpatient setting but much higher than recommended doses in the intensive care setting.
CONCLUSIONS
This case illustrates a risk for severe adverse effects, even within normal prescription range, when olanzapine is used in the intensive care setting. Finally, it is intriguing that the symptoms were reversed after administration of flumazenil, a selective competitive antagonist of the GABA receptor. Olanzapine mainly effects dopamine, serotonin, a1-adrenergic, histamine, and muscarinic receptors, but a low affinity to GABA and benzodiazepine sites can perhaps explain the observed effect.

Keywords: Drug Overdose; Flumazenil; Olanzapine

SARS-CoV-2/COVID-19

In Press

25 Nov 2022 : Case report  USA

A Case Report of Listeria Meningitis with Severe Rhabdomyolysis and Normal Renal Function

Am J Case Rep In Press; DOI: 10.12659/AJCR.938024  

24 Nov 2022 : Case report  Japan

Cardiac Arrest Following Torsades de Pointes Caused by Hypokalemia and Catecholamines in a Patient with Con...

Am J Case Rep In Press; DOI: 10.12659/AJCR.938609  

24 Nov 2022 : Case report  Denmark

A Large Pericardial Cyst in the Left Cardiophrenic Causing Persistent Chest Pain and Cough: A Case Report

Am J Case Rep In Press; DOI: 10.12659/AJCR.937785  

24 Nov 2022 : Case report  USA

Uterine Arteriovenous Malformation (AVM) – a Potentially Life-Threatening Cause of Post-Partum Vaginal Blee...

Am J Case Rep In Press; DOI: 10.12659/AJCR.938559  

Most Viewed Current Articles

13 Jul 2022 : Case report  USA

Whistling Scrotum: An Unusual Presentation of Pneumomediastinum in the Setting of an Open Scrotal Wound

DOI :10.12659/AJCR.936441

Am J Case Rep 2022; 23:e936441

23 Feb 2022 : Case report  USA

Penile Necrosis Associated with Local Intravenous Injection of Cocaine

DOI :10.12659/AJCR.935250

Am J Case Rep 2022; 23:e935250

06 Dec 2021 : Case report  Brazil

Lipedema Can Be Treated Non-Surgically: A Report of 5 Cases

DOI :10.12659/AJCR.934406

Am J Case Rep 2021; 22:e934406

17 Feb 2022 : Case report  Oman

Myocarditis, Pulmonary Hemorrhage, and Extensive Myositis with Rhabdomyolysis 12 Days After First Dose of P...

DOI :10.12659/AJCR.934399

Am J Case Rep 2022; 23:e934399

Your Privacy

We use cookies to ensure the functionality of our website, to personalize content and advertising, to provide social media features, and to analyze our traffic. If you allow us to do so, we also inform our social media, advertising and analysis partners about your use of our website, You can decise for yourself which categories you you want to deny or allow. Please note that based on your settings not all functionalities of the site are available. View our privacy policy.

American Journal of Case Reports eISSN: 1941-5923
American Journal of Case Reports eISSN: 1941-5923